If your teenager was addicted to opioids, would you know? It’s harder than you think.

Dr. Bonnie Milas
·6 min read

I am an anesthesiologist who administers fentanyl every day to patients. I have also heartbreakingly lost both of my adult sons to accidental opioid overdoses. I came to understand what opioid addiction looks like from a parent’s perspective, but, in the beginning stages it was very hard to detect, even for me. Everything that I share here, I have seen up-close in my home. I’m sharing these details so other parents can understand.

The typical warning signs of teen drug use are falling grades, loss of friends, or a decline in appearance. Those things never happened to my kids. My boys both excelled at sports and school and got along well with others. Each sons’ pathway into use was different and not simultaneous. What happened to each was slow and insidious. Pure evil, really.

The first signs of drug use are subtle.

First, you might find a few pills either in a pocket wrapped in foil or dropped in the bathroom. They soon develop an increasing preoccupation with money, followed by missing cash. You know you took $100 out of the bank, but yet you only seem to have $60 in your wallet. They frequently go missing for extended periods of time where they are unreachable by their cellphone via calls, texts, or tracking.

Recognize unusual habits

Another clue is that they start falling asleep a lot. I’m not talking about sleepiness because your teen stayed up late studying. This is falling asleep eating at the dinner table or standing at the refrigerator looking for a snack. It’s called dipping out, and it becomes more exaggerated if they progress to intravenous opioids. The opioids provide a degree of muscle rigidity that holds them slightly upright, but very far tilted. Anyone sober would wake up and jerk themselves upright. An impaired person will fall oh-so slowly right into their dinner plate, taking slow, deep, noisy breaths.

Opioid crisis: I lost both my sons to opioids. But here's what I remember about them on Mother's Day.

Start paying attention to bathroom habits. All opioids and heroin cause constipation, so if a bottle of stool softener or laxatives suddenly find their way to your kid’s bathroom, ask questions. IV drugs can cause urinary retention, and users might fall unconscious on the toilet because they can’t pass urine. They know they have to go, but they just can’t, and fall asleep sitting there.

Drug paraphernalia Dr. Bonnie Milas found in her home in Philadelphia in August 2017.
Drug paraphernalia Dr. Bonnie Milas found in her home in Philadelphia in August 2017.

If they happen to take too much heroin or highly potent fentanyl, they are likely to be quickly unconscious and not breathing on the bathroom floor as soon as they inject. With fentanyl, this rapid suffocation can happen in as little as 90 to 120 seconds.

Keep an eye out for paraphernalia

It’s important to question any curious items you find in your teen’s bedroom or in their belongings. Heroin is sold in postage-stamp-sized waxed paper envelopes that have an ink stamp brand from the drug dealer on the outside. The drug is typically sold in a bundle of 10 envelopes, each in tiny zip top plastic bags, held together by colored elastic bands. The syringes used to inject drugs have bright orange plastic caps.

I would find remnants of these items in the trash bins or in odd places, but never the syringe. None of this caught my eye early on because I didn’t know what they represented. The metal teaspoons from our kitchen, which were used to heat and liquefy heroin, seemed to be dwindling, and we thought they were inadvertently being thrown in the trash. The ones that were left had swirls of white residue that had to be scrubbed off.

USA TODAY's Bill Sternberg: The opioid crisis hits home. Mine.

My sons’ behavior became increasingly secretive, isolated, and highly erratic. At times they would be agitated, restless, pacing, answering frequent short text messages on their cellphone, and if you looked closely their pupils were huge. They would step outside to walk the dog, and then be back inside scurrying off to be alone. This was code for “I feel sick and I’m withdrawing,” then “I just scored some drugs.” Initially, they would become exuberant, often dancing and joking like they were your new best friend.

They didn’t feel sick anymore because they were now high, their pupils small. Itching or scratching the skin is also a side effect of opioids. They can become preoccupied with minute skin blemishes for hours, often digging at them until they bleed. The opioid makes them insensate to pain.

My boys never fit the profile

Writing this all down it seems like, “HOW COULD YOU NOT KNOW!” Yes, I am yelling this. Yet, these isolated findings happened over months, years. Just before the IV usage began is when it became clear there was a problem. My boys never fit the profile of opioid user. Now, the message is clear. A heroin addict is not just a marginalized individual sitting on a street corner, but may be the popular high-school quarterback with straight A's.

Dr. Bonnie Milas demonstrating how to use Narcane in Yardley, Pennsylvania, in March 2021.
Dr. Bonnie Milas demonstrating how to use Narcane in Yardley, Pennsylvania, in March 2021.

The bottom line is that many things are easy to rationalize as odd adolescent behaviors. If you are suspicious, it’s time for a drug test, which can be bought at any drug store. Do not announce the test, get the first morning urine sample, and watch them go. Refusing drug testing is a red flag.

The full effect of COVID-19 has yet to be seen in our youth. Current statistics point to a sharp increase in overdose deaths, largely attributed to opioids. Only 10% of teens get appropriate treatment for an opioid use disorder in the early stages, and less than 2% receive standard of care treatment after an overdose. Their soccer career, high school prom, or college education are worth delaying. Once you detect signs of consistent drug use, intense treatment becomes a life or death issue.

Discarded wax paper envelopes from heroin Dr. Bonnie Milas found in her home in Philadelphia in August 2018.
Discarded wax paper envelopes from heroin Dr. Bonnie Milas found in her home in Philadelphia in August 2018.

All of this is why prevention is critical. Every parent must have early conversations with their kids, using language appropriate for their age and mental health. Drug use can lead to a cruel course of addiction or a near instantaneous death. Experimentation is not harmless. Even marijuana has been altered by fentanyl.

Most teens simply can’t envision that a tainted Percocet pill that they try at a friend’s party can render them breathless, blue, and dead. Make your messages absolutely, lovingly clear.

To all the mothers who have suffered my same loss, I stand with you in grief, but also in celebration of the lives we cherished with our beloved children.

I cannot bear to remove my sons’ old voicemail messages from my phone. I still get to hear them say, “Hey mom…”

Dr. Bonnie Milas is a professor of Clinical Anesthesiology and Critical Care Medicine in the Perelman School of Medicine at the University of Pennsylvania. The opinions expressed here are solely her own.

You can read diverse opinions from our Board of Contributors and other writers on the Opinion front page, on Twitter @usatodayopinion and in our daily Opinion newsletter. To respond to a column, submit a comment to letters@usatoday.com.

This article originally appeared on USA TODAY: Opioids: How to tell if your teen is addicted